The South Asian Times

18 January 2018 11:04 AM

Indian doctors advise restraint on prescribing acid reflux pills

By IANS

New Delhi/Hong Kong, Nov 1: Taking strong cognizance of the latest study claiming that common Proton Pump Inhibitors (PPIs) like pantoprazole and rabeprazole may double the risk of developing stomach cancer, Indian doctors on Wednesday advised the fraternity to be cautious while prescribing such pills to patients.

The study by University of Hong Kong researchers, published in the journal Gut, showed that taking PPIs was associated with a more than doubling (2.44) of the risk of developing stomach cancer, while taking H2 blockers like ranitidine was not associated with any such heightened risk.

PPIs reduce the production of acid by blocking the enzyme in the wall of the stomach that produces the acid.

"We know that due to significant acid suppression, PPIs can exacerbate atrophic gastritis which may lead to gastric cancer," Sudeep Khanna, Senior Consultant (Gastroenterology, Hepatology and Therapeutic Endoscopy) at Indraprastha Apollo Hospitals in New Delhi, told IANS.

"Yes definitely, doctors should take a second call before prescribing PPIs to patients," Khanna added.

Commonly used PPIs in India include Omeprazole, Lansoprazole, DEXlansoprazole, Pantoprazole, Esmoprezole, Rabeprazole.

Because "regular usage can double the risk of stomach cancer... doctors should maintain caution while prescribing the PPIs," noted Vinay Samuel Gaikwad, Senior Consultant and Head of Department Oncology, at Paras Hospitals in Gurugram.

In the study, the researchers led by Ka Shing Cheung from the Department of Medicine at the University of Hong Kong compared the use of PPIs with another type of drug used to dampen down acid production called H2 blockers (like ranitidine) in 63,397 adults treated with triple therapy -- a combination of a PPI and two antibiotics to kill off "H pylori" over seven days -- between 2003 and 2012.

They were subsequently monitored until they either developed stomach cancer, died or the study ended (end of December 2015), whichever came first. The average monitoring period lasted 7.5 years.

During this time, 3,271 (5 per cent) people took PPIs for an average of nearly three years and 21,729 took H2 blockers.

In all, 153 (0.24 per cent) people developed stomach cancer after triple therapy. None tested positive for H pylori at the time, but all had long-standing gastritis (inflammation of the stomach lining).

However, the health experts stressed the need for more data as the study was an observational, which cannot prove cause and effect.

"The researchers lacked information on some risk factors such as diet, family history and socio-economic status. Despite the large sample of more than 63,000 H pylori-infected patients, the small number of gastric cancer cases did not allow for any 'meaningful evaluation of the dosage effect and role of different PPIs'," Khanna informed.

"PPIs users may also have a higher chance of undergoing endoscopy than non-PPI users, leading to discovery of more gastric cancers due to surveillance bias," Khanna noted.

Moreover, while H2 blockers have the potential to reduce the amount of acid made by the stomach as well as curtail the side-effects, it cannot be used as a substitute for PPIs, the experts stated.

"H2 blockers are a weak alternative to PPIs with many patients depending upon the indication of prescribing, will do worse on H2 blockers," Khanna said.

In the latest study, the average time between triple therapy and the development of stomach cancer was just under 5 years.

More frequent use was associated with greater risk, with daily use linked to a more than quadrupling in risk (4.55) compared with weekly use.

The drug first eliminates a bacteria called as Helicobacter pylori (H pylori) suspected of fuelling the cancer's development.

However, even after H pylori was removed, the risk of developing the disease still rose in tandem with the dose and duration of PPI treatment, the researcher noted.

The longer PPIs were used, the greater was the risk of developing stomach cancer, rising to 5-fold after more than a year, to more than 6-fold after two or more years, and to more than 8-fold after three or more years, the researchers said.

Recent research has also linked long term use of PPIs to various unwanted effects, including pneumonia, heart attack and bone fracture.

The "clear dose-response and time response trend" in the use of PPIs and stomach cancer risk, suggests that doctors "should exercise caution when prescribing long-term PPIs...even after successful eradication of H plyori", the researchers said.

Update: 01 Nov, 2017

Comments